Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Springfield, MO

March 27, 2014Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2014, 9:24 PM CDT for Barry County, Stone County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2014, 9:24 PM CDT (02:24 UTC)
Expired
Mar 27, 2014, 10:15 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS53 KSGF 280224
SVRSGF
MOC009-209-280315-
/O.NEW.KSGF.SV.W.0019.140328T0224Z-140328T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1015 PM CDT

* AT 922 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES          
  SOUTHWEST OF ROARING RIVER STATE PARK...AND MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRANSON WEST...EAGLE ROCK...GOLDEN...INDIAN POINT...KIMBERLING
  CITY...LAMPE...REEDS SPRING...SHELL KNOB AND SILVER DOLLAR CITY.

THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3651 9391 3656 9391 3659 9389 3665 9375
      3679 9332 3679 9331 3650 9332 3649 9384
      3649 9389
TIME...MOT...LOC 0223Z 250DEG 51KT 3656 9380

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
374 
WWUS53 KSGF 280237
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT THU MAR 27 2014

MOC009-209-280247-
/O.CAN.KSGF.SV.W.0019.000000T0000Z-140328T0315Z/
BARRY MO-STONE MO-
937 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STONE AND
SOUTHEASTERN BARRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3651 9391 3656 9391 3659 9389 3665 9375
      3679 9332 3679 9331 3650 9332 3649 9384
      3649 9389
TIME...MOT...LOC 0237Z 250DEG 51KT 3662 9357

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:41 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 27, 6:41 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT Thu Mar 27 2014

.UPDATE...
Issued at 640 PM CDT THU MAR 27 2014

Cold front has taken over the dryline over western areas and will
continue to accelerate southeastward this evening. Another mid level
enhancement on the water vapor suggest that an up tick in convection
will be possible over the far southwestern portions of Missouri over
the next couple of hours. MUCAPE is around 1000 J/KG southwest of
Springfield and shear is still very impressive.  The overall
thinking is that storms will line up along the cold front and
advance southeastward this evening. Strong winds and nearly severe
hail will be the main threat later this evening.  Storms should
clear through the area by midnight tonight.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 230 PM CDT THU MAR 27 2014

The cold front will push eastward across the Ozarks this evening
as a vigorous shortwave trough tracks northeast across the
Midwest. Expect thunderstorms to evolve into linear segments along
the front but cannot rule out discrete supercells along and just
ahead of the line through early evening. The potential for severe
storms will persist through much of the evening but the risk will
gradually diminish after sunset. Damaging wind gusts will
remain the primary hazard risk given the strong environmental
winds just off of the surface while large will also be possible.
The limited risk for a tornado will diminish with sunset.

The front will push to our south overnight but stall as another
shortwave trough approaches Friday. This will bring showers
northward back into southern Missouri by Friday afternoon. This
activity will be most numerous near the Arkansas border where a
few rumbles of thunder cannot be ruled out. Otherwise a mostly
cloudy sky and cooler temperatures can be expected Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM CDT THU MAR 27 2014

A quasi-zonal pattern will set up this weekend into next week
across the CONUS. This will bring shortwaves and accompanying
fronts eastward across the region every couple of days while
maintaining seasonably mild temperatures.

A return southerly flow by Sunday will send temperatures well into
the 60s to near 70 degrees. The warming temperatures and
increasing southerly Sunday will result in elevated fire weather
conditions.

The next front will arrive Monday and may be accompanied by
scattered showers. A better chance of convection will develop
during mid week as the next shortwave arrives and taps into a
better moisture supply.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU MAR 27 2014

Very active weather expected over the next 3 to 6 hours as
thunderstorms move through the region ahead of an advancing cold
front. Activity is in developing stages near the SGF aerodrome and
well to the west of BBG. Expect a period of MVFR, and possibly
IFR, with any thunderstorms, as well as gusty winds. The cold
front will pass through JLN within the next hour and this will
bring an end to the thunderstorm risk there. Winds ahead of the
front will remain gusty this evening, but not nearly as gusty as
earlier today. Clearing is expected behind the cold front tonight,
however another storm system moving across the southern tier of
the U.S. will bring an increase in clouds to the area Friday, with
showers possible by late in the afternoon at SGF and especially
BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Gagan
Hazardous weather outlook, Mar 27, 9:08 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU MAR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
908 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A RISK FOR LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS THE MISSOURI OZARKS GENERALLY EAST OF AN ANDERSON
TO BOLIVAR TO VIENNA LINE.

A LINE OF STRONG TO POSSIBLY SEVERE STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THERE IS
ONLY A VERY LIMITED RISK FOR AN ISOLATED TORNADO. THE STORMS
ARE EXPECTED TO EXIT THE REGION TO THE EAST BY 1 AM.

OCCASIONAL WIND GUSTS OF 30 MPH WILL BE POSSIBLE THROUGH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL MISSOURI
FRIDAY AFTERNOON AND EVENING.

LOCALIZED ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY
WITH A MORE WIDESPREAD ELEVATED FIRE WEATHER RISK ON SUNDAY.

ANOTHER SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN LOCALIZED AREAS OF THE
 MISSOURI OZARKS EAST OF AN ANDERSON TO VIENNA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Mar 27, 7:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BARNETT                 38.38N 92.67W
03/27/2014  M1.50 INCH       MORGAN             MO   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

GAGAN
Local storm report, Mar 27, 7:51 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             FLEMINGTON              37.80N 93.50W
03/27/2014  M1.00 INCH       POLK               MO   CO-OP OBSERVER

&&

GAGAN
Local storm report, Mar 27, 7:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 E FLEMINGTON          37.80N 93.43W
03/27/2014  M1.00 INCH       POLK               MO   CO-OP OBSERVER

&&

GAGAN
Local storm report, Mar 27, 8:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 SW STOTTS CITY        37.07N 93.99W
03/27/2014  M0.88 INCH       LAWRENCE           MO   AMATEUR RADIO

            DIME TO NICKEL SIZED HAIL REPORTED

&&

GAGAN
Local storm report, Mar 27, 8:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     5 WNW ELDON             38.38N 92.67W
03/27/2014                   MORGAN             MO   TRAINED SPOTTER

            SMALL TREES AND FENCING BLOWN DOWN NEAR THE INTERSECTION
            OF HIGHWAYS 52 AND AA.

&&

GAGAN
Local storm report, Mar 27, 8:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             6 N LEBANON             37.77N 92.66W
03/27/2014  E0.75 INCH       LACLEDE            MO   PUBLIC

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:32 PM CDTSevere Thunderstorm WarningSGFCedar, Dallas, Hickory, Polk43 min
Mar 27, 8:16 PM CDTSevere Thunderstorm WarningSGFLawrence44 min
Mar 27, 8:30 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski45 min
Mar 27, 8:42 PM CDTTornado WarningSGFLaclede, Pulaski33 min
Mar 27, 8:59 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone46 min
Mar 27, 11:14 PM CDTSpecial Weather StatementSGFShannon31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.